Four-year-old girl is Britain’s youngest iPad addict

April 22, 2013 by · Leave a Comment
Filed under: Spinewave Bulletin 

Shocking rise in children hooked on using smartphones and tablets:

  • She is one many children displaying compulsive behaviour with the device.
  • Girls is so addicted to games that she experiences withdrawal symptoms.
  • Poll shows more than half of parents let their baby use tablet or smartphone.
  • 81 per cent of parents worry their children spend too long on gadgets.
  • Doctors note increase in addicted children “inconsolable” without them.

chiropractic-ipad-childA girl aged four is having psychiatric treatment after becoming Britain’s youngest known iPad addict. She is one of many child patients displaying compulsive behaviour after using the tablet device from an early age. Doctors say she is so addicted to games on her parents’ iPad that she experiences withdrawal symptoms when it is taken away.

Internet Addiction Disorder is set to be recognised by the NHS in a manual for GPs. Childcare author Tanith Carey said, “iPads, iPods and smartphones have become the new dummies for babies and toddlers.”

It comes days after a poll showed more than half of parents let their babies use a smartphone or tablet, with one in seven allowing it for four or more hours a day. The girl, from the South East of England, has been hooked on the device from age three. Her psychiatrist Dr Richard Graham, from Capio Nightingale Clinic in London, said there must be many more addicts of the same age.

He commended her parents for seeking help quickly, saying that by age 11, the problem might have become so severe that she would have required in-patient care. His clinic charges £16,000 a month for a “digital detox programme” to wean patients off tablets and other devices. Some spend 36-hour stretches online and operate up to 20 Facebook profiles.

Dr Graham said, “Don’t leave your iPad around because if you do, and children see all the pretty colours, they will want to use it too. They can’t cope and become addicted, reacting with tantrums and uncontrollable behaviour when they are taken away.” Read more

Non-traumatic causes of upper neck misalignment

April 11, 2013 by · Leave a Comment
Filed under: Research, Spinewave Bulletin 

atlas subluxation misalignment 2While most would agree that trauma usually causes the first “subluxation” or misalignment, leading to upper cervical health-related problems, we often find that subsequent subluxations can come from many non-traumatic sources.

The following is a list of non-traumatic influences on the nervous system that would cause a “blunting” defense response by the brain and spine, leading to subluxation or misalignment:

  1. A sudden intense stimulus of light to the eyes.
  2. Pressure changes following traumatic brain injury.
  3. An explosive noise provoking a defensive reflex movement.
  4. Sudden or prolonged stimuli to the skin (cold, heat, a blow, a draft).
  5. Venous ballottement in brain following prolonged fight/flight response.
  6. Pressure conditions accompanying menstruation and pregnancy (venous stasis).
  7. Intense overwork, especially one sided, prolonged and repetitive muscular activity.
  8. Inhaled tobacco smoke, a micro-trauma to the vegetative nerves of the bronchial tree.
  9. Any infectious focus affecting the corresponding spinal segment by long-sustained stimulation above the neural threshold.
  10. Any chemical or thermal stimulus above the neural threshold to the mucous membranes of the gastrointestinal tract (ice water, very hot drinks, alcohol).

Cholesterol lowering drugs cause muscle pain

April 8, 2013 by · Leave a Comment
Filed under: Research, Spinewave Bulletin 

statin myopathy muscle painStatins, or cholesterol lowering medications, are among the most widely prescribed drugs in the world. “Big pharma” would put them in tap water if they could.

Regularly underdiagnosed in clinical trials is what is now termed statin myopathy, or muscle pain caused by statins. Underdiagnosed because in the real world people are on them for longer than in clinical trials and statin toxicity accumulates.

Clinical findings include muscle pain and weakness, mainly in the lower extremities, but also generalised overall muscle pain and weakness. Life-threatening muscle breakdown, known as rhabdomyolysis, and kidney failure can also occur, although rare.

The typical patient with a statin myopathy is usually older, and complains of pain and stiffness in the muscles of their thighs and buttocks. Historically, they have been taking a statin for less than a few months to control elevated cholesterol levels. Most patients will develop muscle symptoms within the first few weeks of taking the statin.

90% of doctors surveyed said they would prescribe statins to any individual that has slightly raised cholesterol and blood pressure, with no other risk factors.

High cholesterol does not equal heart attack. It is quite clear that cardiovascular disease is initiated and driven by ongoing inflammation; this has been known for many years. Cholesterol is only part of the issue, and elevations represent a component of the chronic inflammatory state. So, the focus should be inflammation reduction. Yet more patients are seen taking statins and suffering the consequences of lowered cholesterol production.

Cholesterol is fundamental in membrane function of every cell in your body. Reduced cholesterol infers poor nervous system signalling, depletion of mitochondrial respiratory function (energy production), and reduced delivery of fat substrate to muscle creating muscle pain.

Statin drugs cause three types of muscle conditions. The first type is the most common and consists of mild muscle aching, myalgia, which is generally reversible within weeks of discontinuing the drug. The second type consists of muscle pain and minor muscle weakness associated with mild muscle inflammation, observable on MRI as eodema. The muscle enzyme CPK is generally mildly elevated. This condition also generally reverses, but it may take several months to resolve.

The third type of muscle condition caused by statins is severe muscle inflammation and damage. There is general overall muscle pain involving all parts of the body, with associated severe muscle weakness. Even the cardiac muscles can be involved, though rarely. The CPK enzyme is markedly elevated, indicating that the muscles are severely damaged. Release of proteins from the damaged muscle cells collecting in the blood can damage the kidneys. This condition can lead to kidney failure and require dialysis.

Recommendation: If you are on cholesterol lowering medication and find yourself experiencing muscle pain, speak to your physician or chiropractor. The recommendation is to take a 6-week “statin holiday”, commence high doses of pure omega 3 fish oil, and reassess the goal.

Ask yourself: Why are you on the medication, really? What else are you doing to maintain your health? Are you looking at the whole picture? Did you know that cholesterol levels can be elevated with mental stress? Do you have high levels of inflammation in your body?

Have you tried a natural cholesterol health program? Download here.

Reference: Statin Myopathy: A Common Dilemma Not Reflected in Clinical Trials. Cleveland Clinic Journal of Medicine. June 2011 vol. 78 6 393-403

Next Page »

  • Symptoms (72)
  • Most Recent Symptoms

  • Archives

  • Search

    Loading
  • Case of the Month

    Reviews of complex cases are frequently researched and updated in this category. Alternatively use the search bar above.
  • VIDEO AUDIO EBOOKS

    Video Audio Ebooks
  • SpineWave Bulletin

    Sign up to receive our newsletter: a cutting edge knowledge update including case studies, research, videos, blog, and Dr Neil's periodic existential outrospection.
  • Contact

    09 522 0025
    Suite 1, 102 Remuera Road, Auckland
    Click here for practice hours
  • Social Media